Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 

 

Quaternion Zernike spherical polynomials


Authors: J. Morais and I. Cação
Journal: Math. Comp. 84 (2015), 1317-1337
MSC (2010): Primary 26C05, 30G35; Secondary 33C45, 42C05
DOI: https://doi.org/10.1090/S0025-5718-2014-02888-3
Published electronically: August 29, 2014
MathSciNet review: 3315510
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Over the past few years considerable attention has been given to the role played by the Zernike polynomials (ZPs) in many different fields of geometrical optics, optical engineering, and astronomy. The ZPs and their applications to corneal surface modeling played a key role in this development. These polynomials are a complete set of orthogonal functions over the unit circle and are commonly used to describe balanced aberrations. In the present paper we introduce the Zernike spherical polynomials within quaternionic analysis ((R)QZSPs), which refine and extend the Zernike moments (defined through their polynomial counterparts). In particular, the underlying functions are of three real variables and take on either values in the reduced and full quaternions (identified, respectively, with $ \mathbb{R}^3$ and $ \mathbb{R}^4$). (R)QZSPs are orthonormal in the unit ball. The representation of these functions in terms of spherical monogenics over the unit sphere are explicitly given, from which several recurrence formulae for fast computer implementations can be derived. A summary of their fundamental properties and a further second order homogeneous differential equation are also discussed. As an application, we provide the reader with plot simulations that demonstrate the effectiveness of our approach.

(R)QZSPs are new in literature and have some consequences that are now under investigation.


References [Enhancements On Off] (What's this?)

  • [1] Milton Abramowitz and Irene A. Stegun (eds.), Handbook of mathematical functions with formulas, graphs, and mathematical tables, Dover Publications, Inc., New York, 1992. Reprint of the 1972 edition. MR 1225604
  • [2] A. B. Bhatia and E. Wolf, On the circle polynomials of Zernike and related orthogonal sets, Proc. Cambridge Philos. Soc. 50 (1954), 40–48. MR 0058021
  • [3] S. Bock and K. Gürlebeck, On a generalized Appell system and monogenic power series, Math. Methods Appl. Sci. 33 (2010), no. 4, 394–411. MR 2641616, https://doi.org/10.1002/mma.1213
  • [4] I. Cação, K. Gürlebeck, and H. Malonek, Special monogenic polynomials and 𝐿₂-approximation, Adv. Appl. Clifford Algebras 11 (2001), no. S2, 47–60. MR 2075341, https://doi.org/10.1007/BF03219121
  • [5] I. Cação, Constructive Approximation by Monogenic polynomials. Ph.D. thesis, Universidade de Aveiro, 2004.
  • [6] I. Cação, K. Gürlebeck and S. Bock, Complete orthonormal systems of spherical monogenics - A constructive approach. L. H. Son et al. (ed.), Methods of Complex and Clifford Analysis, SAS International Publications, Delhi, 241-260 (2005).
  • [7] I. Cação, K. Gürlebeck, and S. Bock, On derivatives of spherical monogenics, Complex Var. Elliptic Equ. 51 (2006), no. 8-11, 847–869. MR 2234103, https://doi.org/10.1080/17476930600689084
  • [8] I. Cação and H. Malonek, Remarks on some properties of monogenic polynomials, in: T.E. Simos, G.Psihoyios, Ch. Tsitouras, Special Volume of Wiley-VCH, ICNAAM, 596-599 (2006).
  • [9] Isabel Cação, Complete orthonormal sets of polynomial solutions of the Riesz and Moisil-Teodorescu systems in ℝ³, Numer. Algorithms 55 (2010), no. 2-3, 191–203. MR 2720627, https://doi.org/10.1007/s11075-010-9411-z
  • [10] N. Canterakis, 3D Zernike Moments and Zernike Affine Invariants For 3d Image Analysis and Recognition. In 11th Scandinavian Conf. on Image Analysis, 1999.
  • [11] R. Delanghe, On homogeneous polynomial solutions of the Riesz system and their harmonic potentials, Complex Var. Elliptic Equ. 52 (2007), no. 10-11, 1047–1061. MR 2374971, https://doi.org/10.1080/17476930701466630
  • [12] Richard Delanghe, On homogeneous polynomial solutions of the Moisil-Théodoresco system in ℝ³, Comput. Methods Funct. Theory 9 (2009), no. 1, 199–212. MR 2478271, https://doi.org/10.1007/BF03321722
  • [13] Klaus Gürlebeck and Wolfgang Sprössig, Quaternionic analysis and elliptic boundary value problems, Mathematical Research, vol. 56, Akademie-Verlag, Berlin, 1989. MR 1056478
    Klaus Gürlebeck and Wolfgang Sprössig, Quaternionic analysis and elliptic boundary value problems, International Series of Numerical Mathematics, vol. 89, Birkhäuser Verlag, Basel, 1990. MR 1096955
  • [14] K. Gürlebeck and W. Sprössig, Quaternionic Calculus for Engineers and Physicists. John Wiley and Sons, Chichester, 1997.
  • [15] K. Gürlebeck and Helmuth R. Malonek, A hypercomplex derivative of monogenic functions in 𝑅ⁿ⁺¹ and its applications, Complex Variables Theory Appl. 39 (1999), no. 3, 199–228. MR 1717571
  • [16] K. Gürlebeck and J. Morais, On orthonormal polynomial solutions of the Riesz system in $ \mathbb{R}^3$. Recent Advances in Computational and Applied Mathematics, Springer Netherlands, 143-158 (2011).
  • [17] A. I. Kamzolov, The best approximation of classes of functions 𝑊^{𝛼}_{𝑝}(𝑆ⁿ) by polynomials in spherical harmonics, Mat. Zametki 32 (1982), no. 3, 285–293, 425 (Russian). MR 677597
  • [18] K. Kou, J. Morais, and Y. Zhang, Generalized prolate spheroidal wave functions for offset linear canonical transform in Clifford analysis, Math. Methods Appl. Sci. 36 (2013), no. 9, 1028–1041. MR 3066725, https://doi.org/10.1002/mma.2657
  • [19] Vladislav V. Kravchenko and Michael V. Shapiro, Integral representations for spatial models of mathematical physics, Pitman Research Notes in Mathematics Series, vol. 351, Longman, Harlow, 1996. MR 1429392
  • [20] Vladislav V. Kravchenko, Applied quaternionic analysis, Research and Exposition in Mathematics, vol. 28, Heldermann Verlag, Lemgo, 2003. MR 1952055
  • [21] R. J. Mathar, Zernike basis to cartesian transformations. Serbian Astronomical Journal 179, 107-120 (2009).
  • [22] J. Morais, Approximation by homogeneous polynomial solutions of the Riesz system in $ \mathbb{R}^3$. Ph.D. thesis, Bauhaus-Universität Weimar, 2009.
  • [23] J. Morais and H. T. Le, Orthogonal Appell systems of monogenic functions in the cylinder, Math. Methods Appl. Sci. 34 (2011), no. 12, 1472–1486. MR 2849009, https://doi.org/10.1002/mma.1457
  • [24] J. Morais, H. T. Le, and W. Sprößig, On some constructive aspects of monogenic function theory in ℝ⁴, Math. Methods Appl. Sci. 34 (2011), no. 14, 1694–1706. MR 2833822
  • [25] J. Morais, A complete orthogonal system of spheroidal monogenics, JNAIAM. J. Numer. Anal. Ind. Appl. Math. 6 (2011), no. 3-4, 105–119 (2012). MR 2950034
  • [26] J. Morais and K. Gürlebeck, Real-part estimates for solutions of the Riesz system in ℝ³, Complex Var. Elliptic Equ. 57 (2012), no. 5, 505–522. MR 2903479, https://doi.org/10.1080/17476933.2010.504838
  • [27] J. Morais, An orthogonal system of monogenic polynomials over prolate spheroids in ℝ³, Math. Comput. Modelling 57 (2013), no. 3-4, 425–434. MR 3011170, https://doi.org/10.1016/j.mcm.2012.06.020
  • [28] J. Morais, K. I. Kou, and W. Sprößig, Generalized holomorphic Szegö kernel in 3D spheroids, Comput. Math. Appl. 65 (2013), no. 4, 576–588. MR 3011442, https://doi.org/10.1016/j.camwa.2012.10.011
  • [29] J. Morais and K. I. Kou. Constructing prolate spheroidal quaternion wave signals on the sphere, Submitted for publication.
  • [30] B. R. A. Nijboer, The diffraction theory of aberrations. Ph.D. dissertation, University of Groningen, Groningen, The Netherlands, 1942.
  • [31] G. Sansone, Orthogonal functions, Revised English ed. Translated from the Italian by A. H. Diamond; with a foreword by E. Hille. Pure and Applied Mathematics, Vol. IX, Interscience Publishers, Inc., New York; Interscience Publishers, Ltd., London, 1959. MR 0103368
  • [32] M. Shapiro and N. L. Vasilevski, Quaternionic $ \psi $-hyperholomorphic functions, singular operators and boundary value problems I. Complex Variables, Theory Appl., 1995.
  • [33] M. Shapiro and N. L. Vasilevski, Quaternionic $ \psi $-hyperholomorphic functions, singular operators and boundary value problems II. Complex Variables, Theory Appl., 1995.
  • [34] A. Sudbery, Quaternionic analysis, Math. Proc. Cambridge Philos. Soc. 85 (1979), no. 2, 199–224. MR 516081, https://doi.org/10.1017/S0305004100055638
  • [35] W. J. Tango, The circle polynomials of Zernike and their application in optics, Appl. Phys. 13, 327-332 (1977).
  • [36] F. Zernike, Diffraction theory of the knife-edge test and its improved version, the phase-contrast method, Physica (Amsterdam) 1, 689-704 (1934).
  • [37] F. Zernike, H. C. Brinkman, Hypersphärische Funktionen und die in sphärischen Bereichen orthogonalen Polynome. Proc. Royal Acad. Amsterdam 38, 161-170 (1935).

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 26C05, 30G35, 33C45, 42C05

Retrieve articles in all journals with MSC (2010): 26C05, 30G35, 33C45, 42C05


Additional Information

J. Morais
Affiliation: Center for Research and Development in Mathematics and Applications, University of Aveiro, 3810-193 Aveiro, Portugal.
Email: joao.pedro.morais@ua.pt

I. Cação
Affiliation: Department of Mathematics, Center for Research and Development in Mathematics and Applications, University of Aveiro, 3810-193 Aveiro, Portugal.
Email: isabel.cacao@ua.pt

DOI: https://doi.org/10.1090/S0025-5718-2014-02888-3
Keywords: Quaternionic analysis, Ferrer's associated Legendre functions, Chebyshev polynomials, Zernike polynomials, spherical aberrations, spherical monogenics.
Received by editor(s): March 13, 2013
Received by editor(s) in revised form: August 14, 2013
Published electronically: August 29, 2014
Additional Notes: This work was supported by Portuguese funds through the CIDMA – Center for Research and Development in Mathematics and Applications, and the Portuguese foundation for Science and Technology (“FCT–Fundação para a Ciência e a tecnologia”), within project PEst-OE/MAT/UI4106/2014. Support from FCT via the post-doctoral grant SFRH/BPD/66342/2009 is also acknowledged by the first author
Article copyright: © Copyright 2014 American Mathematical Society